Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 94, NWS Wichita, KS

May 24, 2018Butler County, Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2018, 4:39 PM CDT for Butler County, Cowley County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2018, 4:39 PM CDT (21:39 UTC)
Expired
May 24, 2018, 5:45 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Butler County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:38 PM CDTHAIL 0.75Atlanta, KSDIME SIZE HAIL AND 50 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

218 
WUUS53 KICT 242139
SVRICT
KSC015-035-242245-
/O.NEW.KICT.SV.W.0094.180524T2139Z-180524T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
439 PM CDT THU MAY 24 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  North central Cowley County in south central Kansas...
  Southeastern Butler County in south central Kansas...

* Until 545 PM CDT

* At 438 PM CDT, a severe thunderstorm was located near Douglass,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Douglass, Leon, Atlanta, Latham and Rock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3736 9696 3748 9711 3776 9678 3752 9652
      3750 9653
TIME...MOT...LOC 2138Z 232DEG 12KT 3746 9697 

HAIL...1.25IN
WIND...60MPH
 
$$

VAUGHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:09 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 24, 3:09 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
309 PM CDT Thu May 24 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 253 PM CDT Thu May 24 2018

Tonight-Friday morning:
Convection this evening is complicated by MCV moving across
forecast area at this time. Anticipate that storms associated with
MCV will persist into the evening in southeast KS. Storms in
western KS will eventually work into central KS but weaken. Best
chance/coverage of storms by late night/early Friday will be NE of
area in the better moisture transport/baroclinic zone. However
moisture axis and weak moisture transport lingers across most of
forecast area, and suspect there will be isolated showers/
thunderstorm sprinkled across the entire at daybreak. Virtually
all models increase precipitation chances in southeast KS during
the morning which then linger into the afternoon.

Friday afternoon-Friday evening:
Highs on Friday should be suppressed by lingering precipitation
and clouds/while far western sections are warmer duration to
increased insolation. Anticipating storms will linger/expand
Friday afternoon with potential boundary across the area. Strong-
severe storms are possible, but this would require clearing and
heating to develop instability and not sure if that will happen. A
weak boundary or two is probable, but location is problematic to
focus chances for rain.

Saturday-Sunday:
Stray afternoon storms possible on Saturday in southeast KS,
otherwise dry and warmer conditions are expected as upper ridge
moves across the area. Heat indices should stay out of the triple
digits, although mid-upper 90s are probable. -Howerton

.LONG TERM...(Monday through Thursday)
Issued at 253 PM CDT Thu May 24 2018

Western trough shifts east and weakens this period. With mainly
weak and diffluent upper flow, will have multiple chances for
western KS storms to and drift into the area. In addition, low
level moisture will remain in place for much of this period, so
isolated storms also possible in peak heating, especially in
southeast KS. Temperatures could trend warmer with subsequent
updates, but low level moisture could also suppress maxes and
initialization grids looked reasonable for a first guess.
-Howerton

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1245 PM CDT Thu May 24 2018

A rather complicated aviation forecast, when it comes to convective
chances for the next 24 hours.  first a weak impulse over south
central KS will continue to drift slowly E-NE for the afternoon
hours, which may lead to scattered hit or miss convection across
south central and possible SE KS for the afternoon hours.  (already
seeing some scattered showers across south central KS).  think with
diurnal heating think hit or miss storms will continue, so will go
with a VCTS for most of the srn KS Taf sites for the afternoon into
the early evening hours.

Next concern will be the chances of strong/severe convection over NW
KS or SW Neb dropping E-SE into central KS for the late evening and
overnight hours. Some uncertainty on the track of the complex,
possibly seeing this complex drop SE across central KS and south
central KS tonight. Could see some gusty outflow winds and MVFR
vsbys, as this complex moves in, but will go with just VCTS for the
complex for now, until location of this complex can be better
defined.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  89  67  95 /  10  20  20   0
Hutchinson      66  92  65  95 /  10  20  20   0
Newton          66  88  66  95 /  10  20  20   0
ElDorado        64  86  66  92 /  10  20  20  10
Winfield-KWLD   67  85  66  93 /  10  30  20  10
Russell         65  93  63  95 /  40  20  10   0
Great Bend      64  92  63  94 /  30  20  10   0
Salina          67  94  66  97 /  20  20  10   0
McPherson       66  92  65  96 /  20  20  20   0
Coffeyville     67  83  67  91 /  40  40  30  20
Chanute         65  82  66  91 /  40  30  30  20
Iola            65  82  66  91 /  40  20  30  20
Parsons-KPPF    66  83  67  91 /  40  40  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...Ketcham
Hazardous weather outlook, May 24, 4:29 PM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
429 PM CDT Thu May 24 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
429 PM CDT Thu May 24 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Scattered storms will linger into this evening for areas roughly
east of I-35. Brief heavy rain and gusty winds are expected with the
stronger storms.

Storms that develop over western Kansas will move east into central
Kansas later tonight. There is a small chance that these will be
severe, mainly across Russell and Barton counties. The threat would
be damaging winds. Storms could continue to develop and move across
the remainder of the area through daybreak, most likely west of
I-35. Locally heavy rain and isolated wind gusts to 50 mph are
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storms will likely linger well into Friday over mainly southern and
southeast Kansas. Isolated storms are also possible Saturday
afternoon in southeast Kansas, and Sunday evening in central
Kansas. A few strong storms are likely and an isolated severe storm
is possible. Heavy rain and gusty winds are the primary threat.

There will also be periodic chances for storms from late Monday
night through Wednesday. While widespread severe weather is not
expected, a handful of strong to severe storms remain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton

In the hours before

Special weather statement, May 24, 2:20 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
220 PM CDT THU MAY 24 2018

KSZ094-242015-
Elk KS-
220 PM CDT THU MAY 24 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Elk County in southeastern Kansas...

* Until 315 PM CDT

* At 216 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Howard...moving northeast at 10
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Howard, Moline and Elk Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3732 9629 3753 9645 3760 9641 3760 9611
      3733 9612
TIME...MOT...LOC 1920Z 218DEG 7KT 3749 9635

KETCHAM
Special weather statement, May 24, 2:50 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
250 PM CDT THU MAY 24 2018

KSZ053-242045-
Chase KS-
250 PM CDT THU MAY 24 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Chase County in east central Kansas...

* Until 345 PM CDT

* At 244 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles southeast of Cottonwood
  Falls...moving northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Cottonwood Falls, Strong City, Bazaar, Matfield Green,
  Saffordville, Tallgrass Prairie and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3809 9650 3823 9668 3852 9656 3852 9636
      3809 9636
TIME...MOT...LOC 1950Z 218DEG 30KT 3825 9645

KETCHAM
Special weather statement, May 24, 3:00 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
300 PM CDT THU MAY 24 2018

KSZ070-242100-
Greenwood KS-
300 PM CDT THU MAY 24 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Greenwood County in southeastern Kansas...

* Until 400 PM CDT

* At 255 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 11 miles northwest of Hamilton, or
  13 miles southwest of Madison...moving northeast at 35 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Madison and Thrall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3784 9638 3799 9652 3808 9652 3809 9636
      3817 9636 3817 9605
TIME...MOT...LOC 1959Z 218DEG 29KT 3805 9637

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:36 PM CDTSpecial Weather StatementICTKingman24 min
May 23, 8:50 PM CDTSpecial Weather StatementICTKingman25 min
May 23, 9:24 PM CDTSpecial Weather StatementICTHarper, Kingman36 min
May 23, 9:59 PM CDTSpecial Weather StatementICTHarper31 min
May 24, 2:20 PM CDTSpecial Weather StatementICTElk55 min
May 24, 2:50 PM CDTSpecial Weather StatementICTChase55 min
May 24, 3:00 PM CDTSpecial Weather StatementICTGreenwood60 min
May 24, 5:05 PM CDTSpecial Weather StatementICTAllen25 min
May 24, 5:13 PM CDTSpecial Weather StatementICTCowley32 min
May 24, 5:25 PM CDTSpecial Weather StatementICTGreenwood, Woodson35 min
May 24, 5:45 PM CDTSpecial Weather StatementICTCowley30 min
May 24, 6:00 PM CDTSpecial Weather StatementICTWoodson30 min
May 24, 6:15 PM CDTSpecial Weather StatementICTElk30 min
May 24, 6:45 PM CDTSpecial Weather StatementICTElk, Wilson30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.